Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Grand Rapids, MI

September 21, 2001Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 21, 2001, 11:54 AM EDT for Allegan County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 2001, 11:54 AM EDT (15:54 UTC)
Expired
Sep 21, 2001, 1:00 PM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 12:09 PM EDTHail 0.75Saugatuck, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KGRR 211555
SVRGRR
MIC005-211700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 AM EDT FRI SEP 21 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 100 PM EDT

* AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HOLLAND...MOVING EAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DOUGLAS...SAUGATUCK AROUND NOON EDT
   GANGES AROUND 1205 PM EDT
   FENNVILLE AROUND 1215 PM EDT
   HAMILTON AROUND 1225 PM EDT
   ALLEGAN AROUND 1250 PM EDT
   HOPKINS AROUND 1255 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:04 AM EDT, 50 minutes earlier.

Area forecast discussion, Sep 21, 11:04 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1104 AM EDT FRI SEP 21 2001

BEST DYNAMICS HAVE MOVED EAST OF THE CWA WITH TSTMS COMPLEX OVER
SOUTHEASTERN MI.  LOW LEVEL JET AND STRONG UPPER DIVERGENCE HAS
MAINTAINED THIS AREA OF STORMS THROUGH THE MORNING.  STILL...SCT
TSTMS CONTINUE TO DEVELOP OVER LAKE MICHIGAN...ALONG SURFACE
BOUNDARY AND IN AXIS OF HIGHER (60-64) DEW POINTS.  LAPS CAPE VALUES
JUST AHEAD OF THE BOUNDARY RANGE FROM 500-800 J/KG WHICH ARE NOW
MOVING ONSHORE AND ARE BEGINNING TO CLIMB.  IF INSTABILITY CONTINUES
TO INCREASE SOME OF THESE STORMS THIS AFTERNOON COULD BE HAIL
PRODUCERS WITH WET BULB ZERO VALUES NEAR 7,500 FT ALONG THE FRONT.

SOME SUNSHINE HAS BEEN PERSISTENCE IN THE NORTHERN COUNTIES AND WILL
CHANGE THE WORDING TO PARTLY SUNNY...YET WILL ALSO EXTEND THE PCPN
CHCS INTO THE AFTERNOON WITH THE ADDED INSTABILITY.  THUNDER WILL BE
ADDED TO THE NORTHWEST COUNTIES.  THE FRONT AND TSTM ACTIVITY SHOULD
BE EXITING THE CWA BY LATE AFTERNOON/EARLY EVENING AS DRIER AIR
MOVES IN.

.GRR...NONE.

JK

In the hours before

Special weather statement, Sep 21, 6:15 AM EDT, 5 hours 39 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 AM EDT FRI SEP 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... ALONG AND
SOUTH OF INTERSTATE 96... AND EAST OF GRAND RAPIDS... FROM LATE THIS
MORNING INTO MID AFTERNOON.  THE STRONGEST THUNDERSTORMS COULD HAVE
HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.  ANY STORMS THAT DO
DEVELOP WOULD MOVE TO THE EAST AROUND 35 MPH.

DISCUSSION...
A QUICKLY MOVING STORM SYSTEM WILL RACE ACROSS LOWER MICHIGAN DURING
THE DAY TODAY.  AS OF 500 AM THIS MORNING... THERE WAS LARGE AREA OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS FAR WEST AS WESTERN
WISCONSIN WITH THIS SYSTEM. THE COMBINATION OF A STRONG JET
STREAM... COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE
ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO
SEVERE THUNDERSTORMS BY LATE MORNING... MOSTLY EAST OF GRAND RAPIDS
AND SOUTH OF INTERSTATE 96.  THESE STORMS WILL LIKELY BE EAST OF
JACKSON AND LANSING BY 400 PM THIS AFTERNOON.  ACTUALLY THE
STRONGEST STORMS SHOULD BE SOUTH OF MICHIGAN OVER NORTHERN OHIO
DURING THE MID AND LATE AFTERNOON.   OTHERWISE... FOR SOUTHWEST
MICHIGAN TODAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE ACROSS THE AREA THIS MORNING INTO MID AFTERNOON.  HIGH PRESSURE
MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS
EVENING.  THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON..

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

THE COMBINATION OF A STRONG COLD FRONT AND DEVELOPING STORM ON THE
FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE
AREA SUNDAY.  THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL
MOVE EAST OF THE GREAT LAKES... SO SHOWERS MAY CONTINUE INTO
TUESDAY.  THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT
SUNDAY NIGHT AND MONDAY RESULTING GUSTY NORTHEAST WINDS MONDAY WITH
TEMPERATURES HOLDING IN THE 50S DURING THE DAY IT WILL FEEL LIKE
FALL BY EARLY NEXT WEEK.

WDM
Special weather statement, Sep 21, 11:35 AM EDT, 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI SEP 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY ALONG AND SOUTHEAST OF A SOUTH HAVEN TO SAINT JOHNS LINE.
THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN
DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL.  ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE
EAST SOUTHEAST NEAR 30 MPH.

DISCUSSION...
A QUICKLY MOVING COLD FRONT WILL RACE ACROSS LOWER MICHIGAN THIS
AFTERNOON.  COLD AIR AT MID LEVELS...DAY TIME HEATING AND
CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF
ISOLATED STRONG TO SEVERE THUNDERSTORMS.  THESE STORMS SHOULD BE
EAST OF JACKSON AND LANSING BY 600 PM THIS EVENING.  FOR THE
REMAINDER OF SOUTHWESTERN LOWER MICHIGAN...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON.
HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL
CLEARING THIS EVENING.  THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP
AFTER MIDNIGHT.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH
TUESDAY...

THE COMBINATION OF A STRONG COLD FRONT AND A DEVELOPING STORM ON THE
FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE
AREA SUNDAY.  THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL
MOVE EAST OF THE GREAT LAKES...SO SHOWERS MAY CONTINUE INTO
TUESDAY.  THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT
SUNDAY NIGHT AND MONDAY RESULTING IN GUSTY NORTHEAST WINDS MONDAY
WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY.

JK

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.